Maine, 2013

Damaging Winds in Maine, May 31, 2013

May 31, 2013 · NWS CAR · 6 events in 1 county or zone

with thunderstorms developing in advance of the front. Severe thunderstorms produced damaging winds across portions of northern Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front moved south across northern Maine during the afternoon hours of the 31st...with thunderstorms developing in advance of the front. Severe thunderstorms produced damaging winds across portions of northern Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 31, 11:33 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 31, 11:33 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1233 PM EDT FRI MAY 31 2013

.SYNOPSIS...
A WARM RIDGE OF HIGH PRESSURE WILL BUILD REMAIN OVER MUCH OF THE
REGION INTO THE WEEKEND. A COLD FRONT WILL BRIEFLY SLIP SOUTHWARD
ACROSS NORTHERN AREAS LATER TONIGHT BEFORE PUSHING BACK TO THE
NORTHEAST AS A WARM FRONT LATE SATURDAY AND SATURDAY NIGHT. A STRONGER
COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT THROUGH MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
1215PM UPDATE...
ADDED DAMAGING WINDS ZONES ONE AND TWO THIS EVENING. BOWING LINE
SEGMENTS ARE POSSIBLE. LATEST RUC/HRRR GUIDANCE SHOWING 50 KTS AT
H850 COINCIDENT WITH STORMS. SMALL HAIL IS ALSO POSSIBLE BUT WINDS
SHOULD BE REGARDED AS THE PRIMARY THREAT.

PREVIOUSLY INCREASED HIGHS FOR TODAY AND ADJUSTED LOWS TONIGHT.
ALSO ADJUSTED TODAY'S CLOUD COVER BASED ON TRENDS AND LATEST
GUIDANCE.

9AM UPDATE...
HAVE ADDED ENHANCED WORDING FOR LOCALLY HEAVY RAINFALL AND GUSTY
WINDS THIS AFTERNOON AND EVENING...MOSTLY FOR NORTHERN AROOSTOOK
COUNTY. AS A FRONTAL BOUNDARY SAGS SOUTHWARD THIS EVENING TOWARDS
THE SAINT JOHN VALLEY...THE COMBINATION OF DAYTIME HEATING...DEW
POINTS IN THE 60S AND SIGNIFICANT INSTABILITY TO THE TROP WILL
PRODUCE HEAVY THUNDERSTORMS. 12Z RAOBS FROM CAR AND MANIWAKI AS
WELL AS BUFKIT FORECAST SOUNDINGS SHOW A DEEP DRY LAYER FROM THE
SFC TO H800. AS A RESULT...WINDS ARE ASSESSED AS THE MOST SIGNIFICANT
THREAT BESIDES HEAVY DOWNPOURS. PWATS ARE OVER AN INCH AND A HALF.
THE HRRR SEEMS TO HAVE A REASONABLE HANDLE ON THE SITUATION WITH
STRONGER CELLS ENTERING THE SAINT JOHN VALLEY THIS EVENING.

635 AM UPDATE...WHAT'S LEFT OF THE ISOLATED TSTM THAT ENTERED THE
WESTERN MAINE BORDER NEAR DAAQUAM EARLIER THIS MORNING HAS BEEN
MOVING STEADILY SOUTHEAST AND WILL BE NEAR HOULTON SHORTLY. NOT
MUCH LTNG WITH THIS CELL AT THE MOMENT BUT WILL CONTINUE TO
MENTION ISOLATED THUNDER THIS MORNING...BUT THE BEST CHANCE FOR
THUNDER WILL BE THIS AFTERNOON. JUST SOME MINOR TWEAKS OTHERWISE
NO SIGNIFICANT CHANGES.

UNSEASONABLY WARM WEATHER CAN BE EXPECTED TODAY AS TEMPERATURES ARE
EXPECTED TO SOAR INTO THE LOW TO MID 80S ACROSS MOST OF NORTHERN AND
DOWNEAST MAINE TODAY. A COLD FRONT WILL APPROACH NORTHERN MOST MAINE
THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER
AND TSTM DEVELOPMENT...MAINLY THIS AFTERNOON. SB CAPE VALUES ARE
FORECASTED TO RANGE FROM 500 TO 1000 J/KG WITH EVEN HIGHER CAPE
VALUES ACROSS PORTIONS OF INTERIOR DOWNEAST MAINE WHERE MORE IN THE
WAY OF SURFACE HEATING IS EXPECTED.

DESPITE THE HIGHER CAPE VALUES THE BEST CHANCE OF ANY ORGANIZED
THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR NORTHERN MAINE AND
ESPECIALLY THE SAINT JOHN VALLEY WHERE THE APPROACHING BOUNDARY
WILL PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. ALTHOUGH WE ARE
EXPECTING ANY THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS AT THIS
TIME. ACROSS CENTRAL AND DOWNEAST MAINE EXPECT ISOLATED
THUNDERSTORMS.

EXPECT THE FRONTAL BOUNDARY TO SAG INTO NORTHERN MAINE OVERNIGHT AND
THIS WILL RESULT IN A CONTINUED CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS CONTINUING INTO THIS EVENING. PATCHY FOG WILL ALSO BE
POSSIBLE. LOWS TONIGHT WILL GENERALLY BE IN THE 60S.

NOTE: THE MAINE DEPARTMENT OF ENVIRONMENTAL PROTECTION HAS ISSUED AN
AIR QUALITY ALERT FOR THE DOWNEAST COAST FOR UNHEALTHY FOR SENSITIVE
GROUPS DUE TO OZONE. THIS ALERT IS IN EFFECT FRO 11 AM UNTIL 11 PM
TONIGHT.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
NOT MUCH CHANGE FROM PREVIOUS THINKING AS MODELS REMAIN VRY
CONSISTENT W/ THEIR GUIDANCE THRU THIS PD... BACK DOOR COLD FRONT
STILL EXPECTED TO STALL FROM NW-SE MAINE SAT AM THEN LIFT NEWRD AS
A WARM FRONT LATE SAT THRU SAT NGT. WILL KEEP HIGHEST POPS (CHC TO
LOW LIKELY POPS) ACROSS THE CENTRAL AND N THRU SAT NGT FOR SHOWERS
AND OCNL THUNDER AS VRY WARM AND UNSTABLE AIR W AND SW OF THIS
FRONT OVERRUNS THIS BNDRY. THIS FRONT SHOULD ALSO CREATE A RATHER
DECENT NE-SW THERMAL GRADIENT ACROSS THE REGION W/ COOLEST TEMPS
FAR NERN AREAS WHERE CLD/SHOWERS AND BEING ON THE COOL SIDE OF THE
BNDRY SHOULD KEEP MAXES ON SAT IN THE LOWER-MID 70S WHILE OUR FAR
SWRN AREAS IN THE WARM AND HUMID AIRMASS COULD SEE TEMPS INTO THE
UPPER 80S OR EVEN TO 90 DEPENDING ON CLD CVR. BY LATE SAT NGT/ERLY
SUN AM...ALL AREAS BACK INTO THE WARM AND STICKY AIR W/ A STRONG
COLD FRONT THEN FCST TO APPROACH OUR FAR WRN/NWRN AREAS LATER SUN
AFTN. SFC-BASED CAPES OF 1500-2500 J/KG...MDT SHEAR AHEAD OF A
STRONG COLD FRONT SUGGESTS AN ELEVATED THREAT OF STRONG TO PSBLY
SEVERE STORMS SPCLY OUR WRN/NWRN AREAS FOR SUN AFTN. WILL CONT
ENHANCED WORDING AND CONTD MENTION IN THE HWO. FLASH FLOODING
RISKS REMAIN A CONCERN AS WELL W/ THE HVY RAINS AND SATURATED
SOIL FROM THIS PAST WEEKEND...
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE STRONG COLD FRONT ADDRESSED IN THE SHORT TERM SECTION ABV IS
FCST TO SLOWLY CROSS THE FA SUN NGT THRU MON AND EXIT OUR FAR
SERN AREAS BY ERLY TUE AM. THIS SLOW TRANSITION ACROSS THE FCST
AREA SUGGESTS AN ELEVATED THREAT FOR CONVECTION ACROSS OUR SERN
AREAS MON AFTN AND HAVE CARRIED LIKELY POPS FOR SHOWERS/TSTMS MON
AFTN OUR SERN ZNS... OTHERWISE...GRADUALLY COOLER AND DRIER AIR
IS FCST TO OVERSPREAD THE AREA THRU THE PD AS COOL CANADIAN HIGH
PRES BUILD INTO THE REGION. WILL KEEP MENTION OF SHOWERS ACROSS
THE N TUE AFTN AS A COLD UPPER TROF SWINGS EWRD ACROSS THE AREA...
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR THIS MORNING WITH SOME LOCAL MVFR IN PATCHY FOG.
MAINLY VFR THIS AFTERNOON AND TONIGHT EXCEPT LCL MVFR IN SCATTERED
SHOWERS AND TSTMS.

SHORT TERM: MVFR TO PSBL IFR CONDS ACROSS THE NRN TAF SITES
SAT/SAT NGT IN SHOWERS/OCNL THUNDER ASSOCIATED W/ A FRONTAL BNDRY
WHICH WILL EVENTUALLY LIFT NE OF THE AREA BY LATER SAT NGT THEN
ANOTHER ROUND OF MVFR TO BRIEF IFR W/ SHOWERS/TSTMS LATER SUN AFTN
AS A STRONG COLD FRONT APPROACHES.

FOR THE SRN TAF SITES...EXPECT MAINLY VFR CONDS W/ SOME PSBL LATE
NGT/ERLY AM FOG SAT NGT. MVFR TO BRIEF IFR CONDS EXPECTED LATE SUN
INTO MON AS A STRONG COLD FRONT APPROACHES THEN CROSSES THESE AREAS...
&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT.

SHORT TERM: WARM RIDGE OF HIGH PRES ACROSS THE WATERS THRU THE PD
WILL KEEP RATHER STABLE CONDS IN PLACE INTO SUN. BY LATER
SUN...DESPITE THIS STABILITY...A STRONG APPROACHING COLD FRONT MAY
ALLOW WND GUSTS TO REACH MARGINAL SCA LEVELS. SEAS MAY ALSO
INCREASE TO MARGINAL SCA LEVELS IN PERSISTENT SW FLOW IN ADVANCE
OF THIS APPROACHING FRONT BY LATER SUN...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...DUDA/MCW
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA/MCW/KHW
MARINE...DUDA/MCW/KHW
Hazardous weather outlook, May 31, 11:37 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1237 PM EDT FRI MAY 31 2013

MEZ001-002-011645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
1237 PM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL ENTER THE SAINT JOHN VALLEY WITH STRONG
THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS AND HEAVY DOWNPOURS IN NORTHERN AROOSTOOK COUNTY. THE
FRONT WILL STALL IN NORTHERN MAINE TONIGHT WITH THE THREAT OF
CONTINUING THUNDERSTORMS ALONG THIS BOUNDARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT IS FORECAST TO MOVE INTO A VERY WARM AND MOIST
AIR MASS ACROSS THE AREA ON SUNDAY. THERE WILL BE THE POTENTIAL
FOR ORGANIZED SEVERE WEATHER AND FLASH FLOODING. PLEASE STAY TUNED
FOR FORECAST UPDATES AS WE GET CLOSER TO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>006-010-011-015>017-029>032-011645-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1237 PM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT IS FORECAST TO MOVE INTO A VERY WARM AND MOIST
AIRMASS ACROSS THE AREA ON SUNDAY. THERE WILL BE THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER AND FLASH FLOODING. PLEASE STAY TUNED FOR
FORECAST UPDATES AS WE GET CLOSER TO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 12:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT FRI MAY 31 2013

MEZ001>006-010-031-311900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
DOVER-FOXCROFT...MILO...GUILFORD
129 PM EDT FRI MAY 31 2013

...THUNDERSTORMS STARTING TO DEVELOP...

THUNDERSTORMS ARE BEGINNING TO DEVELOP EARLY THIS AFTERNOON OVER NORTHERN
AND NORTHWEST MAINE. WHILE NONE OF THE STORMS ARE SEVERE YET...YOU
CAN EXPECT GUSTY WINDS...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL
FROM ANY OF THE STORMS. THE SHOWERS AND STORMS ARE MOVING EAST AT
35 MPH.

THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS STILL LOOKS
TO COME BETWEEN 5 AND 11 PM PRIMARILY OVER FAR NORTHERN MAINE FROM
PRESQUE ISLE AND CLAYTON LAKE NORTH.

FOISY

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
May 31, 1:30 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.250, -68.600

Several trees were toppled around Fort Kent by wind gusts estimated at 60 mph. A tree was reported down on Highland Road...with another tree down on South Perley Brook Road.

Thunderstorm Wind, Aroostook

When
May 31, 4:30 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.250, -68.600

A second severe thunderstorm crossed Fort Kent during the late afternoon hours. Several trees were again toppled around town by wind gusts estimated at 60 mph. Scattered power outages were also reported.

Thunderstorm Wind, Aroostook

When
May 31, 5:07 PM EST
Where
Aroostook County, Guerette
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.130, -68.320

Trees were toppled along Route 161 from just north of New Sweden to Cross Lake by wind gusts estimated at 65 mph. The fallen trees blocked portions of the road for a time.

Thunderstorm Wind, Aroostook

When
May 31, 5:07 PM EST
Where
Aroostook County, Sinclair
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.170, -68.270

Trees were toppled along Route 162 near Sinclair by wind gusts estimated at 65 mph. The fallen trees blocked portions of Route 162...along with many dirt forest roads in the area...for a time.

Thunderstorm Wind, Aroostook

When
May 31, 5:30 PM EST
Where
Aroostook County, 3.39 mi WSW of State Rd
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
46.720, -68.220

Seven trees were toppled along Richardson Road near Castle Hill by wind gusts estimated at 65 mph. The trees toppled were up to 2 feet in diameter.

Thunderstorm Wind, Aroostook

When
May 31, 5:45 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.680, -68.020

A tree and several power lines around Presque Isle were toppled by wind gusts estimated at 60 mph. The tree was toppled near the High School...with 3 reports of downed wires around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454460, 454461, 454462, 454463, 454464, 454465.